Missouri, 2008Flash Flooding and Hail in Missouri, May 25, 2008
May 25, 2008 · NWS SGF · 14 events in 10 counties and zones
Single cell thunderstorms developed over southwest Missouri in response to the approach of an mesoscale convective vortex. Large hail, damaging winds, and a localized area of flash flooding occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Single cell thunderstorms developed over southwest Missouri in response to the approach of an mesoscale convective vortex. Large hail, damaging winds, and a localized area of flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 12:14 PM CST, 3 hours 11 minutes earlier.
Area forecast discussion, May 25, 12:14 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT SUN MAY 25 2008
...MESOSCALE CONVECTIVE DISCUSSION...
AN UPPER AIR SONDE WILL BE RELEASED FROM THE NATIONAL WEATHER
SERVICE IN SPRINGFIELD AT NOON. CONCERNS ARE INCREASING REGARDING
THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
AN EXTREMELY UNSTABLE AIRMASS HAS EVOLVED OVER SE KANSAS AND THE
MISSOURI OZARKS. POINT FORECAST SOUNDINGS IN CONJUNCTION WITH PLAN
VIEW RUC/LAPS 0-1 CAPE SUGGESTS VALUES BETWEEN 2000 AND 3000 J/KG.
WHILE DEEP LAYER SHEAR IS QUITE MODEST...LOW LEVEL HELICITIES ARE
SURPRISINGLY HIGH. SURFACE WINDS HAVE REMAINED BACKED DUE TO THE
APPROACH OF AN MCV OVER CENTRAL OKLAHOMA. 0-1 HELICITIES ARE
FORECAST TO REMAIN AT 100M2S2 OR HIGHER THROUGH THE AFTERNOON AND
EVENING.
AS THE MCV APPROACHES WITHIN THE NEXT FEW HOURS...EXPLOSIVE
THUNDERSTORM DEVELOPMENT WILL OCCUR. DUE TO HIGH NORMALIZED CAPE
WITHIN THE HAIL GROWTH LAYER...LARGE HAIL UP TO THE SIZE OF GOLF
BALLS CAN NOT BE RULED OUT. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH. GIVEN THE LOW
LEVEL SHEARED ENVIRONMENT...AN ISOLATED TORNADO OR TWO ALSO CAN NOT
BE RULED OUT.
CRAMER
&&
.DISCUSSION...
MCV FORECAST TO MOVE THROUGH THE CWA OVERNIGHT. WITH PWATS
APPROACHING 1.75 INCHES ON THIS MORNINGS SOUNDING...THIS FEATURE
IS GOING TO PRODUCE SOME VERY HEAVY RAINFALL OVERNIGHT AS WELL.
THUS THE FLASH FLOOD WATCH WAS ISSUED TO COVER COUNTIES ALONG AND
SOUTH OF THE I-44 CORRIDOR. COLD FRONT MOVES INTO NORTHERN
MISSOURI LATE MONDAY MORNING. THE FRONT THEN SLOWLY MOVES INTO
SOUTHERN MISSOURI BY TUESDAY MORNING. THIS SHOULD SET UP A
SIGNIFICANT HEAVY RAIN/SEVERE WEATHER EVENT TUESDAY AFTERNOON WITH
SB/CAPES OVER 3000 J/KG AND VERY LITTLE CONVECTIVE INHIBITION
ALONG THE FRONT...ESPECIALLY OVER OUR SOUTHWESTERN ZONES. PWATS
REMAIN HIGH WITH OVER 1.5 INCHES ON GFS MODEL SOUNDINGS. STILL
THINK WE COULD SEE A HEAVY RAIN EVENT ONCE AGAIN TUESDAY.
FRONT SLOWLY SAGS DOWN INTO NORTHERN ARKANSAS TUESDAY NIGHT INTO
WEDNESDAY...THEN SOUTHERN ARKANSAS WEDNESDAY EVENING. UPPER
RIDGING...SIMILAR TO WHAT WE HAVE BEEN EXPERIENCING RETURNS FOR
THE END OF THE WEEK.
GCC
&&
.AVIATION...
FOR THE 18Z TAF PACKAGE...COMPLICATED TAF AS A MESOSCALE LOW
PRESSURE SYSTEM MOVES NORTHEAST OUT OF OKLAHOMA. THIS SYSTEM WILL
LIKELY CAUSE MINOR WIND FLUCTUATIONS BETWEEN SOUTHEAST AND
SOUTHWEST. AT THE SAME TIME...EXPECT CONVECTIVE DEVELOPMENT OUT
AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BE SCATTERED AT FIRST WITH
COVERAGE INCREASING AS WE GET INTO THE EVENING HOURS. SOME
THUNDERSTORMS COULD BE SEVERE. HIGHLIGHTED THE MOST LIKELY TIMES FOR
THUNDERSTORM DEVELOPMENT WITH TEMPO GROUPS IN THE TAFS. WILL
PROBABLY SEE A REDUCTION IN VISIBILITIES DURING THE EARLY MORNING
HOURS AS WELL...SIMILAR TO THIS MORNINGS CONDITIONS. VISIBILITIES
MAY BE FURTHER REDUCED IF SIGNIFICANT RAINFALL COMES TO FRUITION
DURING THE EVENING AND OVERNIGHT HOURS AS IT WOULD INCREASE THE
AMOUNT OF LOW LEVEL MOISTURE AS THE LOWER ATMOSPHERE BECOMES
DECOUPLED.
BARJENBRUCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON FOR MOZ070-071-077-079>083-088>098-101>106.
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON FOR KSZ097-101.
&&Hazardous weather outlook, May 25, 12:23 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN MAY 25 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261830-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
123 PM CDT SUN MAY 25 2008
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND INTO
TONIGHT. LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING
DOWNBURST WINDS IN EXCESS OF 60 MPH...DANGEROUS FLASH
FLOODING...AND AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT.
AN AIRMASS LOADED IN GULF MOISTURE WHICH IS EXTREMELY UNSTABLE
REMAINS IN PLACE OVER THE REGION. MEANWHILE...AN UPPER LEVEL
CIRCULATION WILL APPROACH THE REGION FROM OKLAHOMA. THIS FEATURE
WILL INTERACT WITH THIS UNSTABLE AIRMASS TO PRODUCE INTENSE
THUNDERSTORMS. DUE TO ABOVE NORMAL LOW LEVEL WIND SHEAR
VALUES...ISOLATED TORNADOES CAN NOT BE RULED OUT. HIGH MOISTURE
CONTENT IN CONJUNCTION WITH THE SLOW MOVEMENT OF THE UPPER LEVEL
CIRCULATION WILL CREATE THE POTENTIAL FOR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SEVERAL CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO TRACK THROUGH
THE REGION FROM MONDAY INTO TUESDAY NIGHT. SOME OF THESE STORMS
WILL LIKELY BE STRONG TO SEVERE...WITH DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING AND VERY
HEAVY RAINFALL ALL POSSIBLE. FLOODING OF CREEKS...STREAMS...LOW
WATER CROSSINGS AND RIVERS WILL ALL BE POSSIBLE.
THUNDERSTORMS WILL AGAIN BE POSSIBLE TOWARDS THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN THE HOURS OF 2 PM AND 8
PM CDT TODAY.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BARJENBRUCH
In the hours before
Special weather statement, May 25, 1:15 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN MAY 25 2008
MOZ101>104-252000-
STONE MO-BARRY MO-TANEY MO-MCDONALD MO-
215 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ALERT FOR BARRY...MCDONALD...STONE AND TANEY
COUNTIES...
...ANYONE ON OR NEAR TABLE ROCK LAKE AND ROARING RIVER STATE PARK
SHOULD MONITOR FOR DANGEROUS THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING...AND
TORNADOES OVER THE NEXT FEW HOURS...
AT 213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS OVER NORTHWEST ARKANSAS NEAR
FAYETTEVILLE AND SILOAM SPRINGS. THESE STORMS ARE MOVING NORTHEAST AT
20 MPH...AND COULD EVENTUALLY IMPACT PORTIONS OF FAR SOUTHERN AND
SOUTHWEST MISSOURI...INCLUDING THE TABLE ROCK LAKE AREA...WITHIN THE
NEXT COUPLE OF HOURS.
PEOPLE IN BARRY...MCDONALD...STONE AND TANEY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
OCCUR.
CRAMER
Special weather statement, May 25, 2:01 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT SUN MAY 25 2008
MOZ101>104-252030-
STONE MO-BARRY MO-TANEY MO-MCDONALD MO-
301 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ALERT FOR BARRY...EASTERN MCDONALD...STONE AND
TANEY COUNTIES...
AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS OVER NORTHWEST ARKANSAS...MORE
SPECIFICALLY ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF BELLA
VISTA TO NEAR FAYETTEVILLE.....MOVING NORTHEAST AT 25 MPH.
AS THESE STORMS TRACK INTO FAR SOUTHERN AND SOUTHWEST MISSOURI OVER
THE NEXT COUPLE OF HOURS...LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING...AND TORNADOES WILL BE POSSIBLE.
ANYONE ON OR NEAR TABLE ROCK LAKE SHOULD CONTINUE TO CLOSELY MONITOR
MEDIA OUTLETS OR NOAA WEATHER RADIOS FOR LATER WARNINGS AND
DISCUSSIONS. ANYONE NEAR ROARING RIVER STATE PARK SHOULD ALSO
MONITOR THESE INCOMING STORMS COMING IN FROM NORTHWEST ARKANSAS.
CRAMER
Event by event
9 thunderstorm wind, 3 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Barry
- When
- May 25, 3:25 PM CST
- Where
- Barry County, Golden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.520, -93.650
Severe thunderstorm wind gusts downed three trees and knocked over power poles.
Thunderstorm Wind, Stone
- When
- May 25, 3:25 PM CST to 4:00 PM CST
- Where
- Stone County, 0.89 mi SW of Lampe to 2.24 mi SSE of Notch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 36.560, -93.440
A swath of tree and power line damage occurred from severe thunderstorm wind gusts across the Table Rock Lake area.
Thunderstorm Wind, Douglas
- When
- May 25, 4:47 PM CST
- Where
- Douglas County, 0.88 mi SW of Goodhope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -92.810
Thunderstorm wind gusts downed a large tree.
Hail, Camden
- When
- May 25, 5:01 PM CST
- Where
- Camden County, 0.88 mi NE of Camdenton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -92.740
Hail, Ozark
- When
- May 25, 5:16 PM CST
- Where
- Ozark County, Gainesville
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.600, -92.430
Thunderstorm Wind, Polk
- When
- May 25, 5:35 PM CST
- Where
- Polk County, 1.29 mi ESE of Bolivar Mem Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.590, -93.410
Severe thunderstorm wind gusts pulled a roof off of a barn. Cattle panels were also destroyed at this location.
Thunderstorm Wind, Texas
- When
- May 25, 5:53 PM CST
- Where
- Texas County, 0.55 mi E of Houston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.330, -91.960
Thunderstorm Wind, Pulaski
- When
- May 25, 6:07 PM CST
- Where
- Pulaski County, 0.88 mi SE of Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.990, -92.090
Thunderstorm wind gusts downed trees and power lines.
Thunderstorm Wind, Pulaski
- When
- May 25, 6:15 PM CST
- Where
- Pulaski County, 0.94 mi NW of Helm
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.990, -92.162
Trees were blown over from thunderstorm wind gusts near the intersection of Highway N and Hancock Road.
Thunderstorm Wind, Pulaski
- When
- May 25, 6:17 PM CST
- Where
- Pulaski County, 0.88 mi NE of Dixon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.010, -92.090
Severe thunderstorm wind gusts downed numerous trees.
Thunderstorm Wind, Phelps
- When
- May 25, 6:51 PM CST
- Where
- Phelps County, 0.54 mi E of St James
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -91.610
Flash Flood, Miller
- When
- May 25, 8:20 PM CST to 10:30 PM CST
- Where
- Miller County, 0.54 mi E of Tuscumbia to 1.28 mi WNW of Iberia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.230, -92.460
Excessive rainfall caused several low water crossings to become impassable to motorists across much of central and southwest sections of the county.
Flash Flood, Pulaski
- When
- May 25, 8:22 PM CST to 11:00 PM CST
- Where
- Pulaski County, 0.67 mi SW of Waynesville to 0.72 mi SW of Waynesville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.824, -92.210
The Roubidoux River flooded a section of Dyer Street.
Flash Flood, Camden
- When
- May 25, 8:26 PM CST to 10:30 PM CST
- Where
- Camden County, 0.88 mi NE of Camdenton to 1.12 mi WSW of Freedom
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -92.740
Excessive rain caused several low water crossings in eastern sections of the county to become impassable to motorists.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, May 25, 2008$250,000 · EF0 · 23 events
- Dust Storm and Hail in Texas, May 25, 2008$355,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100181, 100182, 100183, 100179, 100180, 100185, 100191, 100186, 100187, 100190, 100192, 100176, 100177, 100178.